Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Sep 7, 2016, 6:32 AM CDT for Winneshiek County, Iowa. It took effect at Sep 7, 2016, 3:15 PM CDT. It was in force for 25 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2016, 6:32 AM CDT (11:32 UTC)
- In effect from
- Sep 7, 2016, 3:15 PM CDT
- Expired
- Sep 8, 2016, 4:20 PM CDT
- In force
- 25 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Upper Iowa River at Bluffton (BLFI4). The gauge peaked at 11.29 ft at Sep 7, 2016, 8:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05387440, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
101 WGUS43 KARX 071132 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING National Weather Service La Crosse WI 632 AM CDT WED SEP 7 2016 .Heavy rain that fell overnight will push the Upper Iowa River at Bluffton above Flood Stage. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, & including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-072332- /O.NEW.KARX.FL.W.0029.160907T2015Z-160908T2120Z/ /BLFI4.1.ER.160907T2015Z.160908T0000Z.160908T1520Z.UU/ 632 AM CDT WED SEP 7 2016 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Upper Iowa River AT Bluffton. * from this afternoon to Thursday afternoon. * At 5:45 AM Wednesday the stage was 9.6 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by today and continue to rise to near 15.0 feet by this evening. The river will fall below flood stage by Thursday morning. * Impact...At 14.2 feet...Water goes over the road near Bluffton. && LAT...LON 4340 9197 4345 9197 4349 9186 4336 9181 4334 9187 $$
1 follow-up statement
036 WGUS83 KARX 071618 FLSARX Flood Statement National Weather Service La Crosse WI 1117 AM CDT WED SEP 7 2016 .The latest analysis of rainfall and river levels now suggest that the Upper Iowa River in the Bluffton area will not reach the flood stage. Therefore the Flood Warning has been canceled. But river levels will continue to be high for the next few days, near bankfull levels. Use caution if you must be near the river. River forecasts take into account both observed and forecast precipitation. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-071647- /O.CAN.KARX.FL.W.0029.000000T0000Z-160908T2120Z/ /BLFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 1117 AM CDT WED SEP 7 2016 The Flood Warning is cancelled for The Upper Iowa River AT Bluffton. * At 10:45 AM Wednesday the stage was 11.0 feet. * Flood stage is 14.0 feet. * Forecast...The river reached a crest of 11.29 feet around sunrise, and has been nearly steady since then. Water levels may go down a little this afternoon, but another rise up to around 11.5 feet is expected on Thursday. $$ MW
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 7, 6:14 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 7, 6:14 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
614 AM CDT WED SEP 7 2016
.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Wed Sep 7 2016
Main short-term fcst concerns are the continued heavy rain/flooding
threats today into this evening.
06z data analysis had the sfc trough/front near a KIMT-KLSE-KOMA
line. Boundary parallel to the mid level flow and making rather slow
progress SE. Very moist airmass (PW values near 2 inches) near the
boundary. WV imagery depicted a weak shortwave moving across southern
WI, with another stronger wave lifting NE across KS. Increasing
850- 700mb moisture transport ahead of the KS wave and into the
sfc-850mb trough producing a band of heavy rain producing
SHRA/TSRA from S WI to NE Neb. SHRA/TSRA tracking E-NE just north
of a KDLL-KDEH-KMCW line and posing a heavy rain/flooding threat
in those areas early this morning.
07.00z models look to have initialized well. Solutions now very
similar on a stronger wave to come around the base of the Rockies/
western plains trough and swings thru MN/IA/WI later this
afternoon/early this evening. Tight consensus for the main mid level
trough axis to then quickly progress into MN/IA by 12z Thu. Still
some smaller scale detail differences that impact the sensible
weather today into this evening but short-term fcst confidence is
average to good this cycle.
For the short term, stronger of lower level thermo-dynamic forcing
and moisture transport/theta-e convergence focusing on the the south
half of the fcst area today into this evening, near/south of the sfc-
850mb trough. This ahead of the shortwave lifting out of KS and
across the area around 00z this evening for even deeper forcing. As
much as 2" to 4" of rain has already fallen at some locations along
the MN/IA border across Vernon Co, with potential for another 1 to 3
inches, or more, thru today into this evening. Flood watch for at
least the south 1/2 to 2/3 of the fcst area today into this evening
seems well warranted. Continued with SHRA/TSRA chances in the 70-90%
range across the south 1/2 to 2/3 of the fcst area today. Some 50-
70% SHRA/TSRA chances across the north end, mainly this afternoon
with approach of the mid level shortwave. Passage of the mid level
shortwave and its portion of the trough axis quickly swings the 925-
700mb flow to the W-NW, pushing the deep moist airmass and the bulk
of the lower level forcing out of the fcst area thru the evening.
Carried highest SHRA/TSRA chances tonight in the 00-03z period,
trending down to 20-30% chances mainly across the east side of the
fcst area after midnight. Abundance of clouds expected today, to
limit the diurnal warming and looking to limit the CAPE as well.
Threats from TSRA other than the heavy rain and lightning looking to
be minimal today into this evening. Some decrease of clouds/clearing
later tonight and drying of the airmass should allow most lows to
cool into the low/mid 60s. Some concern for valley fog late tonight
into Thu morning, but the decrease of clouds later in the night
along with 10-20kts of W-NW wind just above the boundary layer
looking to limit the potential. Left any BR/FG mention centered on
12z Thu out of the fcst grids for now. Used a blend of the guidance
highs/lows for today/tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM CDT Wed Sep 7 2016
For Thursday thru Friday night: main fcst concerns this period
are returning SHRA/TSRA chances Fri/Fri night.
Model runs of 07.00z in good agreement for this period to start out
quiet as the trough axis exits quickly east and weak shortwave
ridging aloft builds across the Upper Midwest. The respite is short
lived as all models dig a rather vigorous shortwave trough into the
central/northern plains Thu night/Fri then swing it into the region
Fri night. This has been a rather consistent signal among the models
an fcst confidence for Thu-Fri night is good this cycle.
W-NW sfc-700mb flow behind the departing trough continue to spread
drier, and cooler air, across the fcst area Thu. After any lingering
early morning SHRA exit the NE end of the fcst area, a quiet, more
comfortable and partly cloudy to mostly sunny day expected Thu as
weak high pressure builds across the region. Strong shortwave
digging into the northern plains Thu night quickly returns SW flow
and lower level moisture transport and 925-700mb warm advection to
the area Thu night. Higher PW airmass from today is pushed east out
of WI/MN/northern IA, but that south of I-80 is pretty much left in
place. Thus the returning SW low level flow has plenty of reasonably
close higher PW air to draw northward ahead of the digging trough.
NAM looks a bit extreme pulling as much as 2+" of PW into parts of
the area by 00z Sat, while GFS looks low with only about 1.25" PW at
the same time. Even among the extremes both models and those in
between spreading another round of SHRA/TSRA across the area as the
sfc-mid level low/trough axis approach/pass Fri/Fri night. SHRA/TSRA
chances spreading in later Thu night then consensus 40-60% chances
for Fri/Fri night reasonable for now. NAM with its higher end PW
Fri/Fri night would produce another heavy rain threat across the
fcst area. Even the 'drier' solutions would produce 1/2 to 1" of
rain across the fcst from 12z Fri to 12z Sat. Will have to get past
the heavy rain/flooding threat today before shifting focus to
Fri/Fri night. Used a blend of the guidance highs/lows for Thu thru
Fri night.
for Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period are cooler temps for the weekend then small SHRA/TSRA chances
next week.
Medium range model runs of 07.00z in good agreement on the trough
moving east of the region Sat and rising hgts/shortwave ridging to
build across for later Sat into Sun night. Improving consensus for
more strong/longwave troughing to dig into the northern plains/
Rockies Mon then for a portion of this troughing to migrate into the
Upper Midwest Tue. With a tightening model consensus, at least thru
Mon, fcst confidence in the day 4-7 period is average this cycle.
Any lingering SHRA from the Fri/Fri night system into Sat morning
should be short-lived as brisk low level NW flow behind the
departing low/trough spreads a rather dry airmass into the region.
Dry Can high pressure settles thru the plains Sat, then moves east
across the mid MS valley Sunday, for what should be a seasonably
cool/dry/pleasant weekend for the region. 925mb temps both days
continue to indicate weekend highs mainly in the upper 60s to mid
70s, about a category below normal. Increasing SW lower level flow
progged to return for later Sun/Sun night. However, this time
around the deeper moisture has been pushed well out of/away from the
region and it will take some time to return. For now the earliest
this would be looks to be Mon. Timing differences crop up for Mon
night/Tue but trend is the sfc/low level trough/front with the
shortwave trough to move across the region. Until the details sort
themselves out, the small SHRA/TSRA chances Mon/Tue per the model
consensus okay for now. Temps Mon/Tue looking to remain near/a bit
below the normals and the model/ensemble consensus has these well
trended for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 614 AM CDT Wed Sep 7 2016
Local and regional radars showing the showers and storms over the
area currently moving east with a temporary back edge over
southwest Minnesota. The 07.10Z HRRR seems to have a good handle
on the current activity and brings this back edge across both
sites by the middle of the morning. This may only be a temporary
break in the activity as additional convection over Nebraska moves
northeast and comes back into the area by late morning. Another
round of convection will occur later this afternoon as the surface
low over western Iowa moves east/northeast ahead of the short wave
trough coming out of the Rockies. The models have been very
consistent in showing this next round staying south of both
airports. Visibilities and ceilings look to be primarily MVFR
with some IFR possible until the showers end this afternoon. With
all the low level moisture there is a concern for fog overnight.
The 07.06Z NAM forecast soundings show the low levels remaining
saturated through the night but the winds just above the surface
increase to 10 knots or greater behind the surface low. For now,
will show MVFR conditions overnight with some fog.
&&
.HYDROLOGY...(Today into this evening)
Issued at 345 AM CDT Wed Sep 7 2016
Very moist/warm airmass with PW values in the 1.5 to 2 inch range
and warm cloud depths near 4km remains over the area. With
progression of sfc thru mid level features, stronger of the lower
level thermo-dynamic forcing for SHRA/TSRA today into this evening
has shifted to mainly south of I-90. Any SHRA/TSRA in these areas
today remain capable of 1 to 2 inch/hr rain rates and 2 to 5 inches
of rain if TSRA end up training over the same location, capable of
producing flash flooding/flooding issues. With this southward focus
shift, will cancel flood watch for Clark/Taylor with the morning
fcst package. Watch thru this evening continues to look good for
areas along/south of I-90, but as day progress may be able to
cancel more of the watch north of I-90.
&&
.ARX Watches/Warnings/Advisories...
WI...Flood Watch through late tonight for WIZ032>034-041>044-053>055-
061.
MN...Flood Watch through late tonight for MNZ079-086>088-094>096.
IA...Flood Watch through late tonight for IAZ008>011-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...04
HYDROLOGY....RRSHazardous weather outlook, Sep 7, 5:28 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 528 AM CDT WED SEP 7 2016 WIZ017-029-081100- TAYLOR-CLARK- 528 AM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY LATE THIS MORNING INTO EARLY THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LIGHTNING...WITH RAIN AMOUNTS OF UP TO AN INCH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN FOR FRIDAY AND FRIDAY NIGHT. THE RISK OF SEVERE WEATHER WITH ANY OF THESE STORMS LOOKS LOW. SMALL THUNDERSTORM CHANCES SPREAD IN FOR MONDAY AND TUESDAY. THE RISK OF SEVERE WEATHER WITH ANY OF THESE STORMS ALSO LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. RAINFALL REPORTS ARE ALWAYS APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-081100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 528 AM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH PER HOUR RAIN RATES ALONG WITH ADDITIONAL RAINFALLS OF 1 TO 3 INCHES. COMBINED WITH RAINFALL FROM TUESDAY AND TUESDAY NIGHT...SOME RAIN TOTALS IN EXCESS OF 6 INCHES ARE POSSIBLE. THE GREATEST THREAT FOR THE HEAVY RAINS AND POTENTIAL FLOODING PROBLEMS WILL BE ALONG AND SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN FOR FRIDAY AND FRIDAY NIGHT. THE RISK OF SEVERE WEATHER WITH ANY OF THESE STORMS LOOKS LOW. SMALL THUNDERSTORM CHANCES SPREAD IN FOR MONDAY AND TUESDAY. THE RISK OF SEVERE WEATHER WITH ANY OF THESE STORMS ALSO LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. RAINFALL REPORTS...ALONG WITH ANY OBSERVATIONS OF RISING WATER OR FLOODING...WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/04
In the hours before
Special weather statement, Sep 7, 1:42 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 142 AM CDT WED SEP 7 2016 IAZ008>011-018-019-MNZ095-096-WIZ043-053>055-070900- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FILLMORE- HOUSTON-JUNEAU-VERNON-CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...PRESTON...CALEDONIA...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER 142 AM CDT WED SEP 7 2016 ...THUNDERSTORMS WITH HEAVY RAIN...POSSIBLY LEADING TO FLOODING EARLY THIS MORNING... THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 4 AM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. BE ALERT FOR RISING WATER LEVELS AND POSSIBLE FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. BE READY TO MOVE TO HIGHER GROUND SHOULD FLOOD WARNINGS BE ISSUED. A FEW MUDSLIDE AND ROCKSLIDES ARE POSSIBLE IN STEEP TERRAIN AREAS. NEVER ATTEMPT TO CROSS A FLOODED ROADWAY. TURN AROUND. DON'T DROWN. WETENKAMP
Local storm report, Sep 7, 5:03 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 AM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM FLASH FLOOD VIROQUA 43.56N 90.89W
09/07/2016 VERNON WI LAW ENFORCEMENT
EVACUATIONS AT SIDIE HOLLOW CAMPGROUND. STREET FLOODING
IN VIROQUA.
0455 AM FLASH FLOOD RICHLAND CENTER 43.34N 90.38W
09/07/2016 RICHLAND WI LAW ENFORCEMENT
WATER ON STATE HIGHWAY 56 NEAR COUNTRY HIGHWAY A
&&
RIECKSpecial weather statement, Sep 7, 5:21 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 521 AM CDT WED SEP 7 2016 IAZ008>011-018-019-MNZ094>096-WIZ041>044-053>055-071300- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-MOWER- FILLMORE-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD- RICHLAND- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...AUSTIN...PRESTON...CALEDONIA... LA CROSSE...SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER 521 AM CDT WED SEP 7 2016 ...THUNDERSTORMS WITH HEAVY RAIN...POSSIBLY LEADING TO FLOODING EARLY THIS MORNING... THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 8 AM. ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 2 INCHES ARE EXPECTED. BE ALERT FOR RISING WATER LEVELS AND POSSIBLE FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. BE READY TO MOVE TO HIGHER GROUND SHOULD FLOOD WARNINGS BE ISSUED. A FEW MUDSLIDE AND ROCKSLIDES ARE POSSIBLE IN STEEP TERRAIN AREAS. STREET FLOODING ALSO POSSIBLE IN URBAN AREAS...WITH IMPACTS TO THE MORNING COMMUTE. NEVER ATTEMPT TO CROSS A FLOODED ROADWAY. TURN AROUND. DON'T DROWN. RIECK
Local storm report, Sep 7, 5:40 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM FLASH FLOOD VIOLA 43.51N 90.67W
09/07/2016 VERNON WI LAW ENFORCEMENT
WATER OVER PORTIONS OF HIGHWAY 56 NEAR VIOLA...WEST OF
COUNTY A.
0455 AM FLASH FLOOD YUBA 43.54N 90.43W
09/07/2016 RICHLAND WI LAW ENFORCEMENT
SANDBAGGING NEAR THE PINE RIVER
&&
RIECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:12 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 5 hr |
| Sep 7, 7:14 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 3 hr |
| Sep 7, 8:05 AM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Sep 7, 10:14 AM CDT | Areal Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.